Tight bounds on Lyapunov rank

Abstract

The Lyapunov rank of a cone is the number of independent equations obtainable from an analogue of the complementary slackness condition in cone programming problems, and more equations are generally thought to be better. Bounding the Lyapunov rank of a proper cone in \( \mathbb {R}^{n}\) from above has been an open problem. Gowda and Tao gave an upper bound of \(n^{2} - n\) that was later improved by Orlitzky and Gowda to \( \left( {n-1}\right) ^{2}\). We settle the matter and show that the Lyapunov rank of \( \left( {n^{2} - n}\right) /2 + 1\) corresponding to the Lorentz cone is maximal.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bröcker, T., tom Dieck, T.: Representations of Compact Lie Groups, Graduate Texts in Mathematics, vol. 98. Springer, New York (1985)

    Book  Google Scholar 

  2. 2.

    Faraut, J., Korányi, A.: Analysis on Symmetric Cones. Clarendon Press, Oxford (1994)

    MATH  Google Scholar 

  3. 3.

    Gowda, M.S.: On positive and completely positive cones and Z-transformations. Electron. J. Linear Algebra 23, 198–211 (2012). https://doi.org/10.13001/1081-3810.1515

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Gowda, M.S., Sznajder, R.: Automorphism invariance of P- and GUS-properties of linear transformations on Euclidean Jordan algebras. Math. Oper. Res. 31(1), 109–123 (2006). https://doi.org/10.1287/moor.1050.0182

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Gowda, M.S., Tao, J.: On the bilinearity rank of a proper cone and Lyapunov-like transformations. Math. Prog. 147, 155–170 (2014). https://doi.org/10.1007/s10107-013-0715-3

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Lee, J.M.: Introduction to Smooth Manifolds Graduate Texts in Mathematics, vol. 218, second edition, Springer, New York (2013). https://doi.org/10.1007/978-1-4419-9982-5

  7. 7.

    Orlitzky, M.J.: The Lyapunov rank of an improper cone. Optim. Methods Softw. 32(1), 109–125 (2017). https://doi.org/10.1080/10556788.2016.1202246

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Rudolf, G., Noyan, N., Papp, D., Alizadeh, F.: Bilinear optimality constraints for the cone of positive polynomials. Math. Prog. 129, 5–31 (2011). https://doi.org/10.1007/s10107-011-0458-y

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Orlitzky.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Orlitzky, M. Tight bounds on Lyapunov rank . Optim Lett (2021). https://doi.org/10.1007/s11590-021-01750-z

Download citation

Keywords

  • Lyapunov rank
  • Bilinearity rank
  • Lorentz cone
  • Proper cone